Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 74, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2015, 5:18 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2015, 5:18 PM MDT (23:18 UTC)
- Expired
- Jun 30, 2015, 6:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 226 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:08 PM MDT | HAIL 3.75 | 16 W Amidon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:29 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978
WUUS53 KBIS 302318
SVRBIS
NDC033-087-010015-
/O.NEW.KBIS.SV.W.0074.150630T2318Z-150701T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM MDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 615 PM MDT
* AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GOLVA...OR
15 MILES SOUTH OF BEACH...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN SLOPE AND SOUTHERN GOLDEN VALLEY COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...PRETTY BUTTE...ALPHA AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4676 10404 4682 10394 4668 10362 4663 10360
4662 10350 4651 10327 4629 10339 4628 10404
TIME...MOT...LOC 2317Z 309DEG 26KT 4670 10396
HAIL...1.00IN
WIND...60MPH
$$
JONES3 follow-up statements
296
WWUS53 KBIS 302336
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM MDT TUE JUN 30 2015
NDC033-087-010015-
/O.CON.KBIS.SV.W.0074.000000T0000Z-150701T0015Z/
SLOPE ND-GOLDEN VALLEY ND-
536 PM MDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL SLOPE AND SOUTHEASTERN GOLDEN VALLEY COUNTIES...
AT 536 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF GOLVA...OR 22 MILES SOUTHEAST OF BEACH...MOVING SOUTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AMIDON...ALPHA AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4661 10390 4672 10387 4670 10369 4663 10360
4662 10350 4651 10327 4629 10339 4629 10387
TIME...MOT...LOC 2336Z 301DEG 26KT 4663 10378
HAIL...1.00IN
WIND...60MPH
$$
JONES126
WWUS53 KBIS 302352
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM MDT TUE JUN 30 2015
NDC033-087-010015-
/O.CON.KBIS.SV.W.0074.000000T0000Z-150701T0015Z/
SLOPE ND-GOLDEN VALLEY ND-
552 PM MDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL SLOPE AND SOUTHEASTERN GOLDEN VALLEY COUNTIES...
AT 552 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHEAST
OF GOLVA...OR 21 MILES WEST OF AMIDON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AMIDON AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4659 10390 4664 10382 4663 10360 4662 10350
4651 10327 4629 10339 4629 10387
TIME...MOT...LOC 2352Z 329DEG 18KT 4656 10376
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
JONES568
WWUS53 KBIS 010001
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM MDT TUE JUN 30 2015
NDC033-010010-
/O.CAN.KBIS.SV.W.0074.000000T0000Z-150701T0015Z/
GOLDEN VALLEY ND-
601 PM MDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING FOR SOUTHERN GOLDEN VALLEY
COUNTY HAS BEEN CANCELLED. AS SEVERE THUNDERSTORM WARNING REMAINS IN
EFFECT FOR NORTHERN GOLDEN VALLEY COUNTY AND SLOPE COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4654 10380 4661 10380 4661 10361 4659 10353
4652 10341 4641 10335 4629 10339 4629 10387
4654 10388
TIME...MOT...LOC 0000Z 333DEG 24KT 4650 10372
$$
NDC087-010015-
/O.CON.KBIS.SV.W.0074.000000T0000Z-150701T0015Z/
SLOPE ND-
601 PM MDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN SLOPE COUNTY...
AT 600 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTHEAST
OF MARMARTH...OR 18 MILES WEST OF AMIDON...MOVING SOUTHEAST AT 30
MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4654 10380 4661 10380 4661 10361 4659 10353
4652 10341 4641 10335 4629 10339 4629 10387
4654 10388
TIME...MOT...LOC 0000Z 333DEG 24KT 4650 10372
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:49 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 30, 1:49 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 249 PM CDT TUE JUN 30 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 235 PM CDT TUE JUN 30 2015 FORECAST HIGHLIGHTS INCLUDE SEVERE THUNDERSTORMS WEST THIS AFTERNOON AND EVENING (POSSIBLY SEVERE)...SMOKE FROM CANADIAN WILDFIRES IN THE NORTHWEST...AND CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. REDUCED VISIBILITIES FROM SMOKE CONTINUED TO PLAGUE A PORTION OF NORTHWEST NORTH DAKOTA...MAINLY FROM WATFORD CITY NORTH TO THE CANADIAN BORDER AND AS FAR EAST AS AROUND MINOT. VISIBILITIES HAD IMPROVED TO 2-6 MILES...AND SHOULD CONTINUE TO IMPROVE WITH INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED MIXING OF THE ATMOSPHERE. CURRENTLY...SURFACE LOW PRESSURE TROUGH EXTENDED FROM SOUTHWESTERN SASKATCHEWAN SOUTHEASTWARD ACROSS EASTERN MONTANA INTO THE BORDER OF MT/SD/WY. EAST TO SOUTHEAST WIND FLOW OVER NORTH DAKOTA WAS KEEPING DEWPOINTS IN THE 60S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. LATEST MESOANALYSIS FROM STORM PREDICTION CENTER INDICATED SURFACE BASED AND MIXED LAYER CAPES SUFFICIENT FOR THUNDERSTORM DEVELOPMENT...AND HAVE SEEN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP OVER PARTS OF WESTERN NORTH DAKOTA DESPITE THE MID-LEVEL CLOUD COVER THAT REMAINS. FARTHER WEST IN MONTANA SKIES WERE MOSTLY CLEAR AND WOULD EXPECT SURFACE BASED STORMS TO DEVELOP THERE AS WELL - AND WATCHING FOR DEVELOPMENT AT THIS TIME. THE FLY IN THE OINTMENT IS THAT THE MID- LEVEL LAPSE RATES AT 5.5-6.5 C/KM ARE NOT IDEAL FOR WIDESPREAD SUSTAINED STORMS - AT LEAST NOT APPROACHING SEVERE LEVELS. THIS MAY CHANGE WITH TIME HOWEVER. AT UPPER LEVELS...THE ANTICIPATED UPPER LEVEL SHORTWAVE WAS OVER SOUTH CENTRAL SASKATCHEWAN AND INTO NORTHWESTERN NORTH DAKOTA. THIS WAS LIKELY ASSOCIATED WITH THE SCATTERED THUNDERSTORMS CURRENTLY MOVING EAST/SOUTHEAST ACROSS THE NORTHWESTERN PORTION OF THE STATE. THIS SHORTWAVE IS FORECAST TO CONTINUE MOVING SOUTHEAST ACROSS THE STATE TONIGHT...LINGERING INTO WEDNESDAY MORNING. WILL SEE HOW THE CONVECTION PLAYS OUT...BUT KEPT HIGH CHANCES OF THUNDERSTORMS IN THE FORECAST FOR TONIGHT WITH POSSIBLE SEVERE MENTION UNTIL AROUND MIDNIGHT. YET ANOTHER APPROACHING SHORTWAVE FROM THE NORTHWEST APPROACHES THE STATES WEDNESDAY AFTERNOON...KEEPING CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE STRONG NATURE OF THE SHORTWAVE MAY PROVIDE ENOUGH BULK SHEAR AND CAPE FOR STRONG STORMS IN THE AFTERNOON AND INTO THE EVENING. LATER SHIFTS WILL HAVE TO REVISIT THIS TO DETERMINE WHETHER SEVERE MENTION IS WARRANTED. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 235 PM CDT TUE JUN 30 2015 THE LONG TERM CAN BEST BE CATEGORIZED AS A ROLLER COASTER. THUNDERSTORMS WILL LIKELY REMAIN ACROSS MOST OF NORTH DAKOTA WEDNESDAY NIGHT INTO THURSDAY MORNING AS THE SURFACE TROUGH SLOWLY EXITS THE REGION. THERE'S A SLIGHT CHANCE THAT THUNDERSTORMS WEDNESDAY LATE AFTERNOON AND EVENING COULD BE SEVERE AS CAPE...SHEAR AND FORCING REMAIN ACROSS WESTERN AND CENTRAL NORTH DAKOTA ALONG THE SURFACE TROUGH. HOWEVER...EARLY MORNING SHOWERS AND THUNDERSTORMS MAY INHIBIT AFTERNOON HEATING AND INSTABILITY. A WEAK FRONT IS FORECAST TO MOVE THROUGH THURSDAY AFTERNOON AND EVENING. THIS COULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. FRIDAY LOOKS MAINLY DRY WITH HIGH PRESSURE OVER THE AREA. A POTENT UPPER LEVEL SHORT WAVE TROUGH...COLD FRONT AND SURFACE LOW WILL LIKELY BE APPROACHING NORTH DAKOTA SATURDAY. DEPENDING ON THE EXACT TIMING AND PROGRESSION OF THIS SYSTEM...4TH OF JULY ACTIVITIES COULD BE IMPACTED. AT THIS TIME MOST OF THE MODELS KEEP PRECIPITATION OUT OF WESTERN AND CENTRAL NORTH DAKOTA THROUGH MOST OF THE DAY AND EVENING OF THE 4TH. TEMPERATURES WILL SWING FROM THE 70S AND LOW 80S LATE THIS WEEK...TO AROUND 90 SATURDAY...AND THEN BACK DOWN INTO THE 70S SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1242 PM CDT TUE JUN 30 2015 SMOKE WILL CONTINUE TO REDUCE VSBYS AT KISN AND KMOT...BUT NOW EXPECTED ONLY TO 2-6 MILES. VISIBILITY SHOULD CONTINUE TO IMPROVE THIS AFTERNOON WITH MIXING TO LOW/MID LEVELS IN THE ATMOSPHERE. WEAK SHOWERS TO IMPACT THE KJMS AREA BUT ISOLATED TO SCATTERED IN NATURE. ISOLATED THUNDERSTORMS EXPECTED KISN/KDIK AT 18Z...AND AT KMOT/KBIS BY MID AFTERNOON. SEVERE STORMS POSSIBLE AT KISN AND KDIK TO KMOT AND KBIS FROM AROUND 21Z-03Z. MVFR CIGS EXPECTED AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...AJ AVIATION...JV
Hazardous weather outlook, Jun 30, 4:55 PM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 555 PM CDT TUE JUN 30 2015 NDZ001-009-017>020-031>034-040>045-012300- DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 555 PM CDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN THROUGH SOUTH CENTRAL NORTH DAKOTA TONIGHT. LARGE HAIL...DAMAGING WINDS...AND A COUPLE TORNADOS ARE THE MAIN THREATS. A TORNADO WATCH HAS BEEN ISSUED FOR THIS AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN SATURDAY AND SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS WESTERN NORTH DAKOTA WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST REPORTS TO FACEBOOK OR TWITTER. NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-012300- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 555 PM CDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH DAKOTA TONIGHT. SMALL HAIL...GUSTY WINDS...AND LIGHTNING ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN SATURDAY AND SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS WESTERN NORTH DAKOTA WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST REPORTS TO FACEBOOK OR TWITTER.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:44 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 61 min |
| Jun 30, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 65 min |
| Jun 30, 5:49 PM MDT | Special Weather Statement | BIS | Williams | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.